Alert archive / Georgia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 34, NWS Columbia, SC

June 5, 2010Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 5, 2010, 6:48 PM EDT for Burke County, Georgia. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2010, 6:48 PM EDT (22:48 UTC)
Expired
Jun 5, 2010, 7:30 PM EDT
In force
42 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 95 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 7:15 PM EDTTSTM WND DMG11 Ssw Waynesboro, GAPUBLIC REPORTED A FEW LARGE LIMBS DOWN IN THE VICINITY OF KELLY PLANTATION ROAD. PEA SIZE HAIL WAS ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2010-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2010-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1670 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

343 
WUUS52 KCAE 052248
SVRCAE
GAC033-052330-
/O.NEW.KCAE.SV.W.0034.100605T2248Z-100605T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
648 PM EDT SAT JUN 5 2010

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 730 PM EDT

* AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 16 MILES SOUTHWEST OF           
  WAYNESBORO...OR JUST 5 MILES NORTH OF MIDVILLE AND MOVING EAST     
  AT 35 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SARDIS

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3299 8224 3322 8183 3292 8172 3290 8177
      3292 8179 3294 8186 3291 8194 3291 8208
      3288 8212 3282 8214 3281 8215 3281 8217
TIME...MOT...LOC 2248Z 252DEG 30KT 3293 8210

$$

LCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:32 PM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 5, 2:32 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
232 PM EDT SAT JUN 5 2010

.SYNOPSIS...
UPPER LEVEL LOW OVER THE WESTERN GULF COAST WILL SLOWLY WEAKEN AND
THEN EJECT TO THE NORTHEAST DURING THE DAY SUNDAY. A WEAK COLD
FRONT WILL CROSS THE REGION LATE SUNDAY WITH HIGH PRESSURE
BUILDING IN FOR THE FIRST PART OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AT PRESENT CONVECTION FORMING ALONG A MOISTURE AXIS THAT EXTENDS
THROUGH THE MIDLANDS...AND JUST EAST OF THE CSRA. SHOWERS AND
STORMS WILL CONTINUE TO DEVELOP AND MOVE NORTHEASTWARD FOR THE
REST OF THE AFTERNOON INTO THE EARLY EVENING. SMALL CHANCE POPS
STILL LOOK REASONABLE. ANOTHER BATCH OF SHOWERS ACROSS SOUTHERN
GEORGIA COULD AFFECT THE FORECAST AREA BEFORE SUNSET. WILL GO WITH
SLIGHT CHANCE POPS FOR THIS EVENING.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
SITUATION IS SLOW TO CHANGE THROUGH THE DAY SUNDAY AS THE UPPER
LOW/TROUGH FROM THE GULF COAST FINALLY EJECTS TO THE NORTHEAST
DURING THE DAY SUNDAY. SUNDAY NIGHT A WEAK COLD FRONT CROSSES THE
REGION ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS.
PRECIPITATION CHANCES AGAIN APPEAR LIMITED AS SURFACE AND LOW LEVEL
WINDS WILL BE PRIMARILY WEST...ALLOWING FOR A BIT OF DOWNSLOPING
AND DRYING. SREF PLUME DIAGRAMS SUGGEST PRECIPITATION WITH
FROPA...HOWEVER FEEL QPF AMOUNTS WILL BE VERY LIGHT DUE TO
WESTERLY FLOW LIMITING MOISTURE ADVECTION. MONDAY AND MONDAY NIGHT
HIGH PRESSURE WILL BUILD INTO THE REGION ALONG WITH SLIGHTLY
COOLER AND DRIER AIR. HIGH TEMPERATURES MONDAY EXPECTED IN THE
UPPER 80S/AROUND 90 WITH OVERNIGHT LOWS BY MONDAY NIGHT IN THE
LOW TO MID 60S. MODEL GUIDANCE HINTING AT SFC WINDS APPROACHING
LAKE WIND ADVISORY CRITERIA ON SUNDAY AFTERNOON AHEAD OF THE COLD
FRONT BUT WILL NOT ISSUE A LWA AT THIS TIME.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM WITH SOME
TIMING AND INTENSITY DIFFERENCES FOR THE WEEKEND. REGION WILL COME
UNDER THE INFLUENCE OF A BUILDING UPPER LEVEL RIDGE FOR THE LATTER
HALF OF THE WEEK AS HIGH PRESSURE BUILDS OFFSHORE. THIS WILL
RETURN THE AREA TO CHANCES OF MAINLY DIURNAL THUNDERSTORMS FOR
WEDNESDAY THROUGH SATURDAY. TEMPERATURES WARMING AS THE UPPER
RIDGE BUILDS WITH LOWER TO MIDDLE 90S EXPECTED WEDNESDAY THROUGH
SATURDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SHOWERS AND THUNDERSTORMS DEVELOPING IN MOISTURE AXIS THAT EXTENDS
THROUGH THE MIDLANDS...GENERALLY FROM KOGB TO KCAE THEN INTO THE
WESTERN UPSTATE OF SOUTH CAROLINA AND NORTHERN GEORGIA.  AS THIS
LINE OF BROKEN SHOWERS MOVES THROUGH...CAE/CUB/OGB COULD HAVE A
SHOWER OR THUNDERSTORM AFFECT THEIR SITES.  HAVE THUS INCLUDED VCTS
AND A TEMPO GROUP FOR TSRA THROUGH 19Z AS THE LINE CONTINUES TO
DEVELOP AND MOVE THROUGH.  OTHERWISE...MAINLY VFR CONDITIONS
EXPECTED...WITH CLOUD HEIGHTS OF 4.5 KFT.  ANOTHER ROUND OF SHOWERS
OR STORMS COULD AFFECT THE REGION LATE THIS AFTERNOON.  MODELS
SHOWING CONVECTION CURRENTLY ACROSS SOUTHERN GEORGIA MOVING
NORTHEASTWARD...AND AFFECTING CSRA AND MIDLANDS BY 00Z.  DUE TO
POTENTIAL FOR SCATTERED AFTERNOON SHOWERS THROUGH THE REGION...AND
DUE TO THE MODELS INDICATING POTENTIAL LATE THIS EVENING...WILL
CONTINUE WITH MENTION OF CB AT ALL SITES THROUGH 03Z.  CONVECTION
SHOULD BE DIMINISHING AFTER 03Z.  OVERNIGHT...VFR FORECAST AT THIS
TIME...ALTHOUGH THERE COULD STILL BE PATCHY FOG DURING THE MORNING
HOURS.

EXTENDED AVIATION OUTLOOK...A PERIOD OF WIDESPREAD MVFR OR IFR
CONDITIONS IN THUNDERSTORMS MAY OCCUR SUNDAY EVENING ASSOCIATED WITH
A COLD FRONT.  DRY WEATHER FOR THE BEGINNING OF THE WEEK...THEN MORE
RAIN ACTIVITY BY THE END OF THE WEEK.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jun 5, 4:32 AM EDT, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
432 AM EDT SAT JUN 5 2010

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
432 AM EDT SAT JUN 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 5, 4:20 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
420 PM EDT SAT JUN 5 2010

SCZ020-021-026>028-052115-
FAIRFIELD-LEXINGTON-NEWBERRY-RICHLAND-SALUDA-
420 PM EDT SAT JUN 5 2010

...A STRONG THUNDERSTORM WAS AFFECTING FAIRFIELD...LEXINGTON...
NEWBERRY...RICHLAND AND SALUDA COUNTIES...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PROSPERITY...OR 10 MILES SOUTHEAST OF
NEWBERRY...MOVING EAST SOUTHEAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.

LCV
Special weather statement, Jun 5, 4:21 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
421 PM EDT SAT JUN 5 2010

SCZ029-031-036-038-052115-
CLARENDON-LEE-ORANGEBURG-SUMTER-
421 PM EDT SAT JUN 5 2010

...STRONG THUNDERSTORMS WERE AFFECTING CLARENDON...LEE...ORANGEBURG
AND SUMTER COUNTIES...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OAKLAND TO
EADYTOWN...OR ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF SUMTER
TO 18 MILES WEST OF SAINT STEPHEN...MOVING EAST AT 15 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.

LM
Special weather statement, Jun 5, 6:15 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
615 PM EDT SAT JUN 5 2010

SCZ029-031-052300-
LEE-SUMTER-
615 PM EDT SAT JUN 5 2010

...A STRONG THUNDERSTORM WAS AFFECTING LEE AND SUMTER COUNTIES...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OAKLAND...JUST WEST OF SUMTER...MOVING EAST
AT 35 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.

LCV

Nearby

Severe Thunderstorm Warnings in Georgia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.